Newbie husband

Hi. My husband who is 77 had a dual lead PM inserted 16th jan. He's had Afib for 4 years with occasional dizzy spells. Takes digoxin and blood thinners. A few days before his op he blacked out and fell and broke his nose. Trip in an ambulance. His heart rate had been as low as 38 and high at 151 all over the place all the time. He came out the next day on a high. Over the moon to get his PM said he felt better already. Next days kept telling me how good he felt. No pain at site all good. Then Thursday night he had a dizzy spell lasted about a minute. I thought he may have got up from sofa too quick. He mentally came down with a bump. Telling me he thought this wouldn't happen now, got very emotional and was in a state. Then he said the room was spinning and felt sick and didn't want the light on. I talked to 111 who said ring an ambulance. They took him in as they thought the pM might need adjusting. They kept him in until Friday afternoon. X-ray on chest leads fine. Checked all it's working fine and no events on the log. Sent him home. One dr did want to halve the digoxin but consultant said no. At 5 o clock he said he didn't feel as good as when they discharged him after the op. I'm not sure this was a mental thing as things are not as rosy as they were last week. But he didn't feel ill. Then an hour later he says he is absolutely shattered. Ok he only had 3 hours sleep weds night and disturbed in hospital last night. I've put him to bed where he is now fast asleep. I know he's had a shock to the system etc plus the fall but he seems to have crashed this week after a great week last week. His Is set at 60 low 130 high. Thanks for listening


3 Comments

sorry to hear about your husband

by new to pace.... - 2023-01-27 16:10:47

it would help if in the bio you would his information esp. where he lives as the answers sometimes depend on his location. type , model number. esp

new to pce

He came out the next day on a high.

by AgentX86 - 2023-01-27 17:22:21

Welcome to the club.  Tell your husband the same thing.

The "high" tells us that he's no longer getting the low rates and his body and brain are getting the blood/oxygen they need.  The low heart rate is no longer an issue.

But: It didn't fix everything.  Pacemakers can only speed up the heart, they cannot slow it down.  They can't do anything for Afib (I'm assuming that's what the high heart rates were). They probably sent him home because the AF was gone before he got there.

He's got half of the problem licked but has to figure out how to lick the AF.

It will get better

by Gemita - 2023-01-27 17:43:02

Hello Jane and Newbie husband, firstly please don’t worry Jane, it will get better for both of you.  Your husband has only just had his pacemaker implanted and this will take a few weeks to settle and for him to get used to pacing.  It is so normal to feel disappointed especially if we expected to feel so much better immediately.  I was just the same and it took me a few months before I got my AF back under control, but I feel so much better now and only need to take a low dose beta blocker to control my heart rate.

I don’t think it is your husband’s pacemaker causing the problems, but his heart is probably out of rhythm.  Also, in my experience, a medication like Digoxin may need to be monitored more closely if your husband starts to have symptoms.  How long has he been taking Digoxin and what dose is he on?

I was on Digoxin 0.250 mg, but they had to reduce it to 0.125 mg since I was very unsteady, dizzy and weak on the higher dose and it seemed to make my AF worse too.  They use it for heart rate/rhythm control since Digoxin apparently doesn’t reduce blood pressure quite as much as a beta blocker.  What a pity the doctor didn’t succeed in reducing your husband’s dosage in the hospital.  That might have helped.  All you can do is to call 111 (?I think you are in the UK) over the weekend if you need to speak to a doctor.   You can always ask his doctors to review his medication again and see whether another medication might suit him better if his symptoms don't improve.  And tell your husband to keep well hydrated (water) too.

What you need to explain to your husband is that the pacemaker will not stop his AF, only medication and other treatments can do this.  But the pacemaker by keeping your husband’s heart rate steady and higher, will certainly help him to feel so much better.  I suspect it is his AF causing the dizzy spells and other symptoms, since you mentioned his heart rate was quite high intermittently?  Any trauma, and implant of a pacemaker has been a trauma, may make his AF worse initially.

No I am sure it is not a mental thing with your husband, Jane.  He feels disappointed perhaps after expecting so much from his pacemaker, but your husband is most definitely feeling his rhythm disturbances acutely and this is something that should get better with time (he is still healing from implant) and with better AF control.  If you need any help or support, just message me and I will try to help.  I hope you both sleep better tonight.

You know you're wired when...

You have rhythm.

Member Quotes

Without this little machine, we would not be here.